Alert archive / Indiana / Gale Warnings in 2017
Gale Warning 19, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Dec 3, 2017, 3:26 PM EST. It took effect at Dec 4, 2017, 4:00 PM EST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 3:26 PM EST (20:26 UTC)
- In effect from
- Dec 4, 2017, 4:00 PM EST
- Expired
- Dec 6, 2017, 7:00 AM EST
- In force
- 39 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
200 WHUS73 KIWX 032026 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 326 PM EST SUN DEC 3 2017 LMZ043-046-040500- /O.CON.KIWX.SC.Y.0085.171204T0400Z-171204T2100Z/ /O.UPG.KIWX.GL.A.0012.171204T2100Z-171206T1200Z/ /O.NEW.KIWX.GL.W.0019.171204T2100Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 326 PM EST SUN DEC 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EST MONDAY... ...GALE WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS AFTER MIDNIGHT. SOUTH 20 TO 30 KNOTS MONDAY WITH GUSTS TO 35 KNOT GALES MONDAY AFTERNOON...VEERING WEST TO 30 KNOTS AFTER MIDNIGHT MONDAY NIGHT WITH 40 KNOT GALE GUSTS CONTINUING INTO TUESDAY. * WAVES...BUILDING TO 3 TO 5 FEET MONDAY...THEN TO 4 TO 8 FEET MONDAY NIGHT...AND TO 6 TO 10 FEET TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
11 follow-up statements
692 WHUS73 KIWX 040357 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1057 PM EST SUN DEC 3 2017 LMZ043-046-041200- /O.CON.KIWX.SC.Y.0085.171204T0400Z-171204T2100Z/ /O.CON.KIWX.GL.W.0019.171204T2100Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1057 PM EST SUN DEC 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY... * WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS OVERNIGHT. SOUTH 20 TO 30 KNOTS MONDAY WITH GUSTS TO 35 KNOT GALES MONDAY AFTERNOON...VEERING WEST TO 30 KNOTS AFTER MIDNIGHT MONDAY NIGHT WITH 40 KNOT GALE GUSTS CONTINUING INTO TUESDAY. * WAVES...BUILDING TO 3 TO 5 FEET MONDAY...THEN TO 4 TO 8 FEET MONDAY NIGHT...AND TO 5 TO 10 FEET OCCASIONALLY TO 13 FEET TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
734 WHUS73 KIWX 040903 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 403 AM EST MON DEC 4 2017 LMZ043-046-041715- /O.CON.KIWX.SC.Y.0085.000000T0000Z-171204T2100Z/ /O.CON.KIWX.GL.W.0019.171204T2100Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 403 AM EST MON DEC 4 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... * WINDS...SOUTH 20 TO 30 KNOTS MONDAY WITH GUSTS TO 35 KNOT GALES THIS AFTERNOON...VEERING WEST TO 30 KNOTS AFTER MIDNIGHT WITH 40 KNOT GALE GUSTS CONTINUING INTO TUESDAY. * WAVES...BUILDING TO 3 TO 5 FEET TODAY...THEN TO 4 TO 8 FEET TO TONIGHT...AND TO 5 TO 10 FEET OCCASIONALLY TO 13 FEET TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
187 WHUS73 KIWX 041532 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1032 AM EST MON DEC 4 2017 LMZ043-046-042300- /O.CON.KIWX.SC.Y.0085.000000T0000Z-171204T2100Z/ /O.CON.KIWX.GL.W.0019.171204T2100Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1032 AM EST MON DEC 4 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... * WINDS...SOUTH 20 TO 30 KNOTS MONDAY WITH GUSTS TO 35 KNOT GALES THIS AFTERNOON...VEERING WEST TO 30 KNOTS AFTER MIDNIGHT WITH 40 KNOT GALE GUSTS CONTINUING INTO TUESDAY. * WAVES...BUILDING TO 3 TO 6 FEET TODAY...THEN TO 4 TO 8 FEET TO TONIGHT...AND TO 6 TO 10 FEET OCCASIONALLY TO 15 FEET TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
740 WHUS73 KIWX 042050 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 350 PM EST MON DEC 4 2017 LMZ043-046-050500- /O.EXP.KIWX.SC.Y.0085.000000T0000Z-171204T2100Z/ /O.CON.KIWX.GL.W.0019.171204T2100Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 350 PM EST MON DEC 4 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...SOUTH 25 TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES LATE THIS AFTERNOON...AND GUSTS TO 40 KNOT GALES THIS EVENING...VEERING WEST TO 30 KNOTS AFTER MIDNIGHT WITH 40 KNOT GALE GUSTS CONTINUING INTO TUESDAY NIGHT. * WAVES...4 TO 7 FEET BUILDING TO 5 TO 10 FEET TONIGHT WITH OCCASIONAL 13 FOOT WAVES...AND TO 6 TO 10 FEET OCCASIONALLY TO 15 FEET TUESDAY AND TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
908 WHUS73 KIWX 050348 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1048 PM EST MON DEC 4 2017 LMZ043-046-051200- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1048 PM EST MON DEC 4 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...SOUTHWEST TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES BECOMING WEST LATE TONIGHT. WEST TO 30 KNOTS TUESDAY AND TUESDAY NIGHT WITH GUSTS TO 40 KNOT GALES. * WAVES...BUILDING TO 5 TO 10 FEET TONIGHT OCCASIONALLY TO 13 FEET LATE...THEN TO 6 TO 12 FEET TUESDAY AND TUESDAY NIGHT OCCASIONALLY UP TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
261 WHUS73 KIWX 050939 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 439 AM EST TUE DEC 5 2017 LMZ043-046-051745- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 439 AM EST TUE DEC 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...WEST 30 TO 35 KNOT GALES WITH GUSTS TO 40 KNOT GALES. * WAVES...6 TO 12 FEET OCCASIONALLY UP TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
455 WHUS73 KIWX 051556 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1056 AM EST TUE DEC 5 2017 LMZ043-046-060000- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1056 AM EST TUE DEC 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...WEST 30 TO 35 KNOT GALES WITH GUSTS TO 40 KNOT GALES. * WAVES...6 TO 12 FEET OCCASIONALLY UP TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
116 WHUS73 KIWX 052059 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 359 PM EST TUE DEC 5 2017 LMZ043-046-060500- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 359 PM EST TUE DEC 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...WEST 30 TO 35 KNOT GALES WITH GUSTS TO 40 TO 45 KNOT GALES. * WAVES...6 TO 12 FEET OCCASIONALLY UP TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
063 WHUS73 KIWX 060323 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1023 PM EST TUE DEC 5 2017 LMZ043-046-061130- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1023 PM EST TUE DEC 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WINDS...WEST TO 30 KNOTS WITH GUSTS TO 35 TO 40 KNOT GALES. * WAVES...6 TO 12 FEET OCCASIONALLY UP TO 15 FEET SUBSIDING TO 5 TO 10 FEET AFTER DAYBREAK WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
806 WHUS73 KIWX 060919 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 419 AM EST WED DEC 6 2017 LMZ043-046-061200- /O.CON.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 419 AM EST WED DEC 6 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS...WEST AT 25 KNOTS WITH GUSTS TO 35 KNOT GALES... DIMINISHING TO 20 KNOTS GUSTS TO 30 KNOTS BY DAYBREAK. * WAVES...SUBSIDING TO 4 TO 8 FEET BY DAYBREAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
887 WHUS73 KIWX 061204 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 704 AM EST WED DEC 6 2017 LMZ043-046-062015- /O.EXP.KIWX.GL.W.0019.000000T0000Z-171206T1200Z/ /O.NEW.KIWX.SC.Y.0086.171206T1204Z-171208T1000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 704 AM EST WED DEC 6 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... ...GALE WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 5 AM EST FRIDAY. * WINDS...WEST TO NORTHWEST WINDS AT 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS. * WAVES...3 TO 7 FEET...OCCASIONALLY TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 3, 3:25 PM EST, 1 minute earlier.
Area forecast discussion, Dec 3, 3:25 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
325 PM EST Sun Dec 3 2017
.SYNOPSIS...
Issued at 308 PM EST Sun Dec 3 2017
The warming trend will continue overnight and into Monday, with lows
tonight only dropping into the 40s. Highs Monday will climb into the
upper 50s and low 60s. Rain, gusty winds, and even a few
thunderstorms will move in Monday as a strong low pressure system
crosses the Great Lakes. Wind gusts up to 35 to 40 mph are possible,
especially Monday afternoon into Tuesday. Temperatures will fall
into the 30s by mid Tuesday afternoon. For the rest of the week,
expect continued cold and lake effect snow. Highs will be in the
30s and lows will be in the 20s. Another system may move through
the area Thursday night into Saturday, bringing chances for snow
inland.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 308 PM EST Sun Dec 3 2017
It's the final countdown, with one last day of unseasonably warm
temperatures for the short term forecast. Monday's high temperatures
will climb to the upper 50s and even a few spots hitting the low 60s
as warmer air advects into the region.
The strong sfc low pressure system forecast to bring the return of
winter will begin its rapid deepening by Monday morning as it moves
into IA/MN. The 500mb closed low and negatively tilted trough at
this time will be situated over the Dakotas, providing ample support
for deepening of the surface low per 850-500mb qvector convergence.
Additionally, a strengthening jet at 250mb will round the base of
the upper most trough. At this point, it will be around 135 knots,
and with the surface low in the left exit region, and an amplifying
ridge to our east, this jet will strengthen to 150 knots by the time
we reach Tuesday afternoon: which is when it will be over the Ohio
Valley. Long story short, things are lining up for our low pressure
system to lift into the western UP and drop nearly 12 mb in 12 hours
(at least according to the most extreme guidance, there are slight
differences). In other words, this is a strong system. As for our
forecast area, we'll be in the warm sector by late this evening
as the surface warm front lifts northward, with the more abundant
moisture and favorable isentropic ascent to our west.
What does that mean for tonight and Monday's forecast? We'll see a
little bit of rain shower activity associated with the warm air
advection (mainly west of I 69 and north of I 80-90), and a steady
increase in southerly winds through Monday afternoon. From the
latest guidance, expect gusts to be in the 30-35 mph range by then,
especially west of I 69. A gale warning is in effect from 4 pm
Monday for our nearshore zones, where wind gusts could reach as
high as 40-45 mph.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 308 PM EST Sun Dec 3 2017
The first concern for the long term will be the rapidly deepening
low pressure system to our northwest, which will bring strong winds,
rain, and even a few thunderstorms to the Great Lakes Monday night
into Tuesday. The second concern will be lake effect snow, which is
mainly within west to west-northwesterly wind favored snowbelts. The
final concern will be a low pressure system that may or may not
impact the area with snow Friday-Sunday.
First and foremost, our strengthening low pressure system. Monday
evening we'll be in the warm sector, with increasingly gusty
southerly winds. Some of the models suggest precipitation associated
with a pre-frontal trough that develops as the low lifts into
western Lake Superior, deepening from 993mb to roughly 981mb in 12
hours. The cold front at this time will be to our west, storming
eastward through Illinois (literally). The rain with this pre-
frontal feature will be pretty light and inconsequential compared
to the cold front, which will enter our west by around 10 pm
Monday night and continue eastward, exiting the forecast area NLT
10 am Tuesday. There is a slight chance of thunderstorms with the
rain along the front, but the 150-300 J/kg of MUCAPE forecast for
Illinois wanes as it heads eastward into Indiana, and dissipates
by the time it reaches Ohio. Limited to slight chance of thunder
for now. Given the favorable set up for a rapidly deepening
surface cyclone, I am tempted to side with the more progressive
GFS (versus the still slower ECMWF). Given that it is still just
over 24 hours out, I slowed down front timing just a bit to
account for the discrepancies between models. Plus, the 12z GFS is
an outlier when compared to the others-both in westward shifted
track and faster deepening.
Winds will be the main threat surrounding the time of the frontal
passage, especially Monday night into Tuesday morning. Winds will
shift from the south to the west behind the front. With strong cold
air advection (a 15 degree drop in 12 hours), a steep pressure rise
in the wake of the cold front (more than 8 mb in 3 hours per
NAM/GFS), and mid level lapse rates of around 6-7 C/Km think we
could see some stronger wind gusts. 925mb winds are as high as 40-50
mph by this timeframe, and so it is possible we mix some of this
down to the surface when we lose our stability with the colder air
aloft. In summary, for Monday night I have westerly wind gusts of 35-
44 mph in the forecast, with the highest gusts near the lakeshore
and in the western half. If this pans out, we'll be on the
doorstep of wind advisory criteria (gusts to 45 mph). For now, I
think any of the higher-end wind gusts would be with the heavier
rain showers or thunderstorms, which could transfer some of the
stronger wind gusts aloft down to the surface. The only other
exception would be those areas along the Lake Michigan shoreline,
where wind will flow relatively uninhibited across the water.
Gusty winds will continue through Tuesday under continued cold air
advection. By early Tuesday afternoon, The ECMWF/NAM/GFS both
suggest higher mixing heights, and potential for continued gusts up
to 30 mph inland, and maybe up to 35-40 mph near the lakeshore.
Temperatures will fall through the day, with early morning highs
in the 50s dropping to the low-mid 30s by late afternoon. Combined
with the wind, it will feel downright chilly, with wind chills in
the 20s in the northwest by the afternoon. I'm also betting that
it will be dry, and that pops during this time from consensus
blend are overdone. During this period we'll be in the dry slot of
the strong surface low, which by this point is lifting into James
Bay.
Focus then turns to Wednesday and Thursday, where the story is cold
and lake effect potential. Unfortunately, models diverge a little
bit with respect to the strength/timing of several vorticity lobes
rippling through the broad upper level trough that encompasses the
Great Lakes. Favorable factors include the lift associated with the
spurious shortwaves and the broad upper level troughing pattern. Of
course, with a westerly wind fetch is limited in comparison to more
of a northwest flow. 850mb temps fall to around -13 to -14C, and
delta theta-e values are pretty decent, which gives us some
instability to work with. The only limiting factor I think at this
point is moisture availability-as the better moisture is further
north. Some of the latest model guidance keeps the lake effect bands
in this better moisture, which keeps development of snow showers
further north. For now, slightly lowered pops for all but the far
northern portions of the CWA.
Thursday night into Saturday we deal with continued cold
temperatures and another system. Lowered consensus blend
temperatures again, as they are still clinging to climatology. High
temperatures look to be in the upper 20s and low 30s, and lows in
the teens and 20s. As for precipitation chances, models have yet to
get their act together as to the major synoptic features. The GFS
still brings in a closed upper level low by Friday evening and
deeper trough, while the ECMWF keeps our area at the base of a
trough, and delays developing the closed upper low until Saturday,
which it keeps further north in the Eastern UP of Michigan. It
looks somewhat safe to say that we'll see some precipitation given
the upper level trough, but exact locations are not going to
pinned down until the models become more organized and consistent.
I will say that we'll see some lake enhancement if there is
moisture around, especially as winds remain largely out of the
west-northwest during this period. So stay tuned, because we'll
be keeping an eye on things.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 311 PM EST Sun Dec 3 2017
VFR continues this period as sfc ridge dislodges ewd in advance of
approaching frontal system lifting up through the upper midwest Mon.
Winds will ramp up rapidly esp Mon aftn as warm sector mixing
increases with srly gusts to 25kts likely.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Monday afternoon through Wednesday morning for
LMZ043-046.
Small Craft Advisory from 11 PM this evening to 4 PM EST Monday
for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 3, 6:03 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 603 AM EST Sun Dec 3 2017 INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005- 015-016-024-025-041115- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 603 AM EST Sun Dec 3 2017 /503 AM CST Sun Dec 3 2017/ This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-041115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 603 AM EST Sun Dec 3 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft will develop tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusts to 35 knot gales are possible at times Monday afternoon through Tuesday night. There is a slight chance of thunderstorms early Monday night. Conditions hazardous to small craft will persist Monday through Wednesday night and are possible again Friday through Saturday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>005-MIZ077>079-041115- La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI- 603 AM EST Sun Dec 3 2017 /503 AM CST Sun Dec 3 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday night. Lake effect snow is expected Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.